Hail, Grant
- When
- May 28, 6:27 PM EST
- Where
- Grant County, 0.87 mi SW of Gormania
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 39.270, -79.360
Nickel size hail was reported in Bayard.
A stalled boundary triggered showers and thunderstorms on the 28th. An isolated thunderstorm did become severe causing large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A stalled boundary triggered showers and thunderstorms on the 28th. An isolated thunderstorm did become severe causing large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 28, 3:58 PM EST, 2 hours 29 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
458 PM EDT THU MAY 28 2009
.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE REGION EARLY FRIDAY. A REINFORCING
FRONT WILL MOVE THROUGH THE AREA EARLY SUNDAY. HIGH PRESSURE
RETURNS ON MONDAY BEFORE ANOTHER FRONT AFFECTS THE REGION DURING
THE MIDDLE OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
UPDATE...
FLASH FLOOD WATCH ISSUED FOR ALL BUT ST MARYS AND CALVERT
CO/S...TILL MIDNIGHT. ALREADY ISSUED A FFW FOR FREDERICK CO. VA
AND EXPECTING SEVERAL MORE LOCALIZED AREAS ACROSS THE REGION
EXPECTED TO REACH NEAR FFG OVER THE COURSE OF THE EVNG...ESPC THE
DC AND BALT METRO AREAS.
PREV DISC...
RW/TRW HV DVLPD ACROSS THE CWA...AND SHOULD CONT FOR THE NEXT SVRL
HRS. CELL WARNED ON IN ERN W.V. SHOWING STRONG HAIL CORE ALOFT.
WRF/ARW SHOWS LN OVR OH PROGRESSING E INTO THE I-95 CORRIDOR ARND
03Z. EVE SHIFT WL MONITOR TO SEE IF IT HOLDS TOGETHER. PCPN XPCTD
TO BE MINIMAL AFTER MDNGT.
AREA SHOULD RMN M CLDY OVRNGT W/ PTCHY FOG DVLPG. TEMPS IN M60S.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
CD FNT PROGGED TO MOVE THRU THE I-95 DURG LATE AFTN FRI. SREF
INSTABILITY PARAMETERS SHOW BEST PTNL FOR SVR IN THE CWA WL BE E
OF I-95 DURG LATE AFTN IN GNRL AGREEMENT W/ WHAT SPC HAS DRAWN OUT
FOR DAY 2 SVR OUTLOOK. ANOTHER DAY W/ PLENTY OF CLDS...ALTHO PRBLY
MORE BREAKS THAN TDA. TEMPS M70S MTNS...L80S ELSEWHERE,
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
A COLD FRONT WILL PASS THROUGH THE EASTERN CWA EARLY FRIDAY EVENING
AND WEAK HIGH PRESSURE WILL BUILD IN BEHIND THIS FRONT BRINGING A
RETURN OF COOLER AND DRIER CONDITIONS. AN UPPER-LEVEL DISTURBANCE
WILL PASS BY TO THE NORTH SATURDAY INTO SATURDAY EVENING AND THE
COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL PASS THROUGH THE
MID-ATLANTIC DURING THIS TIME. DESPITE THE FORCING...INSTABILITY
WILL BE LACKING DUE TO DRY AIR. WILL CONTINUE TO FOCUS POPS WEST OF
THE BLUE RIDGE MOUNTAINS WHERE HIGHER TERRAIN AND UPSLOPE MAY PLAY A
FACTOR.
HIGH PRESSURE WILL BUILD IN BEHIND THIS SYSTEM OVERNIGHT SATURDAY
INTO EARLY NEXT WEEK BRINGING DRY CONDITIONS. THE NEXT COLD FRONT
WILL APPROACH THE REGION TOWARDS THE MIDDLE OF NEXT WEEK BUT IT WILL
LIKELY STALL OUT OVERHEAD IN A ZONAL FLOW ALOFT. DISTURBANCES RIDING
ALONG THE BOUNDARY WILL BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS.
&&
.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
CIGS IN MVFR CAT MAY DCRS TO IFR OVRNGT AS FOG/LOW CLDS DVLP. IN
ADDITION TSTMS WL CONT TO FORM ACROSS THE MID ATLC RGN THRU AT
LEAST MID EVENG.
TSTMS PSBL AGN FRI AFTN ACROSS THE MID ATLC.
VFR CONDITIONS ARE EXPECTED FRIDAY NIGHT AND SATURDAY. AN
ISOLATED SHOWER/T-STORM MAY AFFECT THE TERMINALS SATURDAY
AFTERNOON AND EVENING...MAINLY ACROSS KMRB. HIGH PRESSURE WILL
BRING MORE VFR CONDITIONS SUNDAY INTO EARLY NEXT WEEK. A BETTER
CHANCE FOR SHOWERS AND THUNDERSTORMS IS EXPECTED TOWARDS THE
MIDDLE OF NEXT WEEK.
&&
.MARINE...
WINDS BLO SCA VALUES TNGT AND FRI. TSTMS THIS EVE AND LATE TMRW
AFTN WL BE THE BIGGEST PROBS.
A COLD FRONT WILL PASS THROUGH THE WATERS EARLY FRIDAY EVENING
BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS. THUNDERSTORMS MAY
CONTAIN GUSTY WINDS AND HAIL EARLY. HIGH PRESSURE WILL BUILD OVER
THE WATERS OVERNIGHT FRIDAY INTO SATURDAY. A REINFORCING COLD FRONT
WILL PASS THROUGH SATURDAY AFTERNOON AND EVENING...BUT WIND SPEEDS
SHOULD REMAIN BELOW SCA CRITERIA.
HIGH PRESSURE WILL BUILD OVER THE WATERS EARLY NEXT WEEK...BUT THE
NEXT BOUNDARY WILL BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS
TOWARDS THE MIDDLE OF NEXT WEEK.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR DCZ001.
MD...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR MDZ003>007-
009>011-013-014-016-501-502.
VA...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VAZ021-
025>031-036>042-050>057.
WV...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR WVZ050>055-
501>504.
MARINE...NONE.
&&
UPDATE...GMS
PREV DISCUSSION...WOODY/BJLHAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 518 PM EDT THU MAY 28 2009 ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 291130- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 518 PM EDT THU MAY 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT A FLASH FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT FOR ALL BUT ST MARYS AND CALVERT COUNTIES. SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THROUGH THIS EVENING. A FEW STORMS MAY BECOME MARGINALLY SEVERE...WITH LARGE HAIL AND LOCALIZED DAMAGING WINDS. STORMS MAY ALSO PRODUCE VERY HEAVY RAINFALL WHICH COULD CAUSE LOCALIZED FLASH FLOODING ESPECIALLY IN THE IMMEDIATE WASHINGTON METRO AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON ALONG AND EAST OF THE INTERSTATE 95 CORRIDOR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION NOT ANTICIPATED FOR THIS EVENING...THOUGH SPOTTERS ARE ENCOURAGED TO CALL LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE...IF THEY WITNESS FLASH FLOODING. SPOTTER ACTIVATION MAY BE NEEDED FRIDAY AFTERNOON. MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051- WVZ050>055-501>504-291130- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON- HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 518 PM EDT THU MAY 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT A FLASH FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THROUGH THIS EVENING. A FEW STORMS MAY BECOME MARGINALLY SEVERE...WITH LARGE HAIL AND LOCALIZED DAMAGING WINDS. STORMS MAY ALSO PRODUCE VERY HEAVY RAINFALL...WHICH MAY LEAD TO FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION NOT ANTICIPATED FOR THIS EVENING...THOUGH SPOTTERS ARE ENCOURAGED TO CALL LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE...IF THEY WITNESS FLASH FLOODING. SPOTTER ACTIVATION MAY BE NEEDED FRIDAY AFTERNOON.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 427 PM EDT THU MAY 28 2009 VAZ027-028-030-282115- WARREN VA-SHENANDOAH VA-FREDERICK VA- 427 PM EDT THU MAY 28 2009 ...STRONG THUNDERSTORM TO AFFECT NORTHERN WARREN...SHENANDOAH AND FREDERICK COUNTIES... AT 427 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER MIDDLETOWN...MOVING NORTHEAST AT 10 MPH. LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE STEPHENS CITY. WIND GUSTS OF AROUND 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. KRAMAR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 501 PM EDT THU MAY 28 2009 MDZ004-009-VAZ042-282145- FREDERICK MD-MONTGOMERY MD-LOUDOUN VA- 501 PM EDT THU MAY 28 2009 ...STRONG THUNDERSTORMS TO AFFECT FREDERICK...MONTGOMERY AND LOUDOUN COUNTIES... AT 501 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DICKERSON TO 2 MILES NORTHEAST OF BARNESVILLE TO CLARKSBURG...MOVING NORTHEAST AT 20 MPH. LOCATIONS THAT WILL LIKELY BE AFFECTED BY THESE STORMS INCLUDE DAMASCUS...BALLENGER CREEK AND GREEN VALLEY. WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM. KRAMAR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
531 PM EDT THU MAY 28 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0520 PM FLASH FLOOD WINCHESTER 39.17N 78.17W
05/28/2009 CITY OF WINCHESTER VA 911 CENTER
US ROUTE 50 EASTBOUND CLOSED DUE TO HIGH WATER FROM
HOGUE CREEK
&&
RDHPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
537 PM EDT THU MAY 28 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0520 PM FLASH FLOOD HAYFIELD 39.23N 78.29W
05/28/2009 FREDERICK VA 911 CENTER
US ROUTE 50 EASTBOUND CLOSED DUE TO HIGH WATER FROM
HOGUE CREEK
&&
CORRECTED COUNTY/STATE...LOCATION
KRAMARPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
643 PM EDT THU MAY 28 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0540 PM FLASH FLOOD 2 ENE HAYFIELD 39.24N 78.26W
05/28/2009 FREDERICK VA BROADCAST MEDIA
FLASH FLOODING ALONG INDIAN HOLLOW ROAD. ROAD IS
CLOSED.
&&
KRAMARSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 712 PM EDT THU MAY 28 2009 WVZ501-282345- WESTERN GRANT WV- 712 PM EDT THU MAY 28 2009 ...STRONG THUNDERSTORMS TO AFFECT WESTERN GRANT COUNTY... AT 712 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES SOUTHWEST OF BEECHWOOD...MOVING NORTHEAST AT 15 MPH. LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE BAYARD. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. KRAMAR
The Pittsburgh radar (KPBZ), 158 km away, was scanning. The volume nearest the first event began at 23:26 UTC.
1 hail. Local standard time, as filed.
Nickel size hail was reported in Bayard.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2009Every state in 2009This day in weather historyWarnings in West Virginia, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170717.